New Onset Diabetes with Ketoacidosis Attributed to Quetiapine
A 45-year-old man with paranoid schizophrenia with delusions was transferred from a group home for treatment of diabetic ketoacidosis (DKA). Six months before this episode, he had been hospitalized in an inpatient psychiatric institution and treated with valproic acid and quetiapine 400 mg with normal blood sugars recorded. The patient was treated for diabetic ketoacidosis, and all outpatient medications were discontinued. Insulin resistance is commonly cited as the mechanism for hyperglycemia, a theory supported by the efficacy of insulin- sensitizing medications in reported cases. Although antipsychotic- associated DKA is uncommon, hyperglycemia associated with these medications is commonplace. Analysis of case series have not identified risk factors for hyperglycemia or diabetic ketoacidosis within this population. Considering the incidence and unpredictability of hyperglycemia associated with quetiapine and atypical antipsychotics, clinicians should initiate intensive monitoring in patients, including weight, hyperglycemia, and dyslipidemia.
* New onset diabetes and rarely DKA are associated with atypical antipsychotics.
* The onset of the diabetes or DKA may be delayed by weeks to months; therefore, blood sugar monitoring should be part of the routine care associated with these medications.
This content is limited to qualifying members.
If you have an existing account please login now to access this article or view your purchase options.
Create a free account, then purchase this article to download or access it online for 24 hours.
Create a free account, then purchase a subscription to get complete access to all articles for a full year.